Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 48, NWS New Orleans, LA

May 11, 2019Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 11, 2019, 5:16 AM CDT for Saint Bernard Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2019, 5:16 AM CDT (10:16 UTC)
Expired
May 11, 2019, 6:00 AM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WFUS54 KLIX 111016
TORLIX
LAC087-111100-
/O.NEW.KLIX.TO.W.0048.190511T1016Z-190511T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
516 AM CDT Sat May 11 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central St. Bernard Parish in southeastern Louisiana...

* Until 600 AM CDT.
    
* At 516 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southeast of Poydras, or 13 miles east of Belle
  Chasse, moving northeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Shell Beach around 535 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2976 8979 2979 8980 2980 8984 2985 8989
      2993 8975 2987 8970 2987 8961 2989 8959
      2997 8957 2999 8958 3002 8953 2979 8941
      2980 8946 2978 8947
TIME...MOT...LOC 1016Z 242DEG 19KT 2980 8979 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$
1 follow-up statement
888 
WWUS54 KLIX 111058
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
558 AM CDT Sat May 11 2019

LAC087-111107-
/O.EXP.KLIX.TO.W.0048.000000T0000Z-190511T1100Z/
St. Bernard LA-
558 AM CDT Sat May 11 2019

...THE TORNADO WARNING FOR CENTRAL ST. BERNARD PARISH WILL EXPIRE AT
600 AM CDT...
        
The storm which prompted the warning has moved over Lake Borgne.
Therefore, the warning will be allowed to expire. A Special Marine 
Warning is in effect for Lake Borgne until 630 am. 

LAT...LON 2976 8979 2979 8980 2980 8984 2985 8989
      2993 8975 2987 8970 2987 8961 2989 8959
      2997 8957 2999 8958 3002 8953 2979 8941
      2980 8946 2978 8947
TIME...MOT...LOC 1057Z 242DEG 19KT 2990 8958 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 11, 3:53 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 11, 3:53 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
353 AM CDT Sat May 11 2019

.SHORT TERM...

Today through Monday...WSW flow continues with MCV moving through
the area producing ongoing showers and thunderstorms as of 4am
CDT east of the I-55. Dewpoints inside and east of the MCV are in
the lower to mid 70s with drier air just to the west in the mid
to upper 60s. Believe that as the MCV pushes east and north some
of that slightly drier air will work its way into the entire
region and allow for a period of dryness through much of the
morning. HRRR runs show this lasting through the morning with the
atmosphere recovering by mid afternoon with showers and
thunderstorms likely returning into the evening hours. Possibly
some of these may be strong to severe with heavy rainfall. Another
shortwave moves along the flow early Sunday...pulling the weak
cold front into the region allowing for showers and thunderstorms
to continue. Flash Flood Watch will stand due to the heavy
rainfall across large portions of the region the last two days and
the threat of more the next 48 hours. front looks to push out
sunday evening with drier conditions very likely. NW flow Monday
as low cuts off over the Great Lakes helps keep depper moisture
and boundary with showers and thunderstorms to the south across
the northern Gulf. Strong model agreement through period allows
for higher than normal confidence in the forecast. ABS

.LONG TERM...

Models not in agreement with placement of systems nor with the
timing as a whole...especially as we move towards the latter
portions of next week. average to below average confidence in the
forecast for the medium range due to these issues. Weak shortwave
looks to move across TX on Tuesday with some differences in speed
and placement...trend is slightly drier as it appears to be moving
more to the south and weaker. This may keep showers and
thunderstorms along the far south and in the Northern Gulf
Tuesday. Possible NW flow Wednesday keps the region mostly dry and
continues into Thursday with ridging across the area. The models
are doing a horrible job resolving anything across the eastern
portions of North America after Wed/Thursday. Have hung closer to
the NBM which keeps drier solution than the deterministic models
and keeps the region precip free with some ridging likely. Some
hints that return moisture could start as early as next Friday or
Saturday with showers and thunderstorms. With the uncertainty so
high have leaned heaviy on the ensemble blend and the drier
solution though at this time. Temps will remain close to normal
through the period with highs mainly in the 80-85 range and lows
in the 60s. ABS

&&

.AVIATION...

Scattered convection is expected to continue across the forecast
area through at least 15z in association with a MCV moving across
the region. The exceptions will likely be KBTR and KHUM, as
convection appears to have moved east of those terminals. Convection
coverage is expected to increase again by the mid afternoon as
another impulse in the southwesterly flow aloft traverses the area.
Ceilings will vary greatly during the TAF forecast period. Ceilings
will be primarily VFR from late morning through the afternoon hours
away from convection, but will deteriorate to MVFR to IFR beyond
sunset. Some patchy fog will be possible tonight at KMCB, where the
coolest air will be. 35

&&

.MARINE...

Mostly onshore flow will prevail through Sunday morning, and
Exercise Caution headlines may be necessary late tonight and Sunday
morning, primarily over the open waters. Some erratic winds with
some stronger gusts may occur with showers and thunderstorms
advancing west to east across the Gulf. A weak cold front should
push through the marine area Sunday night which will turn winds to
north to northeast across most waters going into Monday. Still some
potential for thunderstorms over the outer waters early next week. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  66  81  59 /  90  80  70  10
BTR  79  69  82  62 /  90  70  70  10
ASD  81  68  83  62 /  70  80  60  20
MSY  82  71  83  68 /  70  70  60  20
GPT  79  69  82  65 /  60  80  60  20
PQL  82  69  84  63 /  60  80  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Sunday afternoon for LAZ034>037-039-
     040-046>050-056>065-071-072.

GM...None.
MS...Flash Flood Watch through Sunday afternoon for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, May 11, 4:24 AM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
424 AM CDT Sat May 11 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-112130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
424 AM CDT Sat May 11 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect today and tonight for southern
Mississippi and southeast Louisiana...except the immediate
Louisiana coast. Additional rainfall amounts up to 2 to 4 inches
will be possible this afternoon and evening.

Scattered to numerous thunderstorms are expected this afternoon
and evening. A few of the storms could be strong to severe and
produce gusty winds, frequent lightning, and heavy downpours of
rain. There is a slight risk of severe storms for much of the
outlook area...except the immediate Louisiana coast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely Sunday. A Flash Flood
Watch is in effect through Sunday with an additional 2 to 4 inches
of rain possible with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend. Please
report any flooded roadways to local law enforcement.

In the hours before

Special weather statement, May 10, 11:47 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1147 PM CDT Fri May 10 2019

LAZ059-061-066>068-110515-
Lower Terrebonne-Lower Jefferson-Lower Lafourche-Upper
Lafourche-Upper Jefferson-
1147 PM CDT Fri May 10 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TERREBONNE...
SOUTHEASTERN LAFOURCHE AND EAST CENTRAL JEFFERSON PARISHES...

At 1146 PM CDT, a strong thunderstorm was located near Golden Meadow
and Galliano, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Larose, Cut Off, Galliano and Golden Meadow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2930 9040 2932 9044 2935 9043 2932 9046
      2940 9053 2970 9033 2969 9023 2944 8999
      2944 9001 2942 9002 2927 9031 2928 9035
      2930 9033 2934 9035 2931 9034 2929 9037
      2929 9036 2925 9039
TIME...MOT...LOC 0446Z 236DEG 21KT 2935 9037

11
Special weather statement, May 11, 12:47 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1247 AM CDT Sat May 11 2019

MSZ077-110615-
Pearl River-
1247 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 1247 AM CDT, a strong thunderstorm was located near Poplarville,
moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Poplarville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3100 8934 3085 8934 3077 8947 3090 8961
      3101 8951 3100 8948 3098 8947 3098 8943
      3101 8942 3101 8935
TIME...MOT...LOC 0547Z 226DEG 15KT 3089 8948
Special weather statement, May 11, 1:25 AM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
125 AM CDT Sat May 11 2019

LAZ061-063-068-110700-
Lower Jefferson-Upper Plaquemines-Upper Jefferson-
125 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND WESTERN
PLAQUEMINES PARISHES...

At 125 AM CDT, a strong thunderstorm was located near Lafitte, or 13
miles east of Cut Off, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lafitte.

LAT...LON 2952 9012 2963 9015 2976 8999 2964 8999
      2962 9000 2962 8999 2955 8999
TIME...MOT...LOC 0625Z 233DEG 12KT 2959 9013
Special weather statement, May 11, 1:52 AM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
152 AM CDT Sat May 11 2019

LAZ059-061-067-068-110730-
Lower Jefferson-Lower Lafourche-Upper Lafourche-Upper Jefferson-
152 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAFOURCHE AND CENTRAL
JEFFERSON PARISHES...

At 152 AM CDT, a strong thunderstorm was located 8 miles southwest of
Lafitte, or 10 miles east of Cut Off, moving northeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lafitte and Barataria.

LAT...LON 2963 9022 2974 9007 2972 9005 2954 9000
      2949 9019
TIME...MOT...LOC 0652Z 244DEG 21KT 2958 9017

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:09 PM CDTSpecial Marine WarningLIX66 min
May 10, 7:18 PM CDTSpecial Weather StatementLIXLafourche87 min
May 10, 8:28 PM CDTSpecial Weather StatementLIXJefferson47 min
May 10, 9:01 PM CDTRiver Flood WarningLIXLivingston47 hr
May 10, 9:05 PM CDTRiver Flood WarningLIXAscension, Livingston4 days
May 10, 9:22 PM CDTSpecial Marine WarningLIX23 min
May 10, 9:42 PM CDTSpecial Weather StatementLIXSaint Tammany33 min
May 10, 11:47 PM CDTSpecial Weather StatementLIXLafourche28 min
May 11, 12:15 AM CDTTornado WarningLIXLafourche30 min
May 11, 12:43 AM CDTTornado WarningLIXJefferson, Lafourche32 min
May 11, 1:25 AM CDTSpecial Weather StatementLIXJefferson35 min
May 11, 1:52 AM CDTSpecial Weather StatementLIXJefferson38 min
May 11, 2:10 AM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines35 min
May 11, 2:25 AM CDTTornado WarningLIXJefferson, Plaquemines35 min
May 11, 2:56 AM CDTTornado WarningLIXPlaquemines34 min
May 11, 3:03 AM CDTAreal Flood AdvisoryLIXWashington3 hr
May 11, 3:29 AM CDTTornado WarningLIXPlaquemines, Saint Bernard46 min
May 11, 5:29 AM CDTSpecial Marine WarningLIX61 min
May 11, 10:18 AM CDTFlash Flood WarningLIXWashington3 hr
May 11, 10:32 AM CDTSpecial Marine WarningLIX28 min
May 11, 10:43 AM CDTSpecial Weather StatementLIXSaint Tammany, Washington92 min
May 11, 10:49 AM CDTRiver Flood WarningLIXWashington43 hr
May 11, 10:57 AM CDTSpecial Marine WarningLIX33 min
May 11, 11:54 AM CDTSpecial Weather StatementLIXWashington36 min
May 11, 12:17 PM CDTSpecial Weather StatementLIXEast Baton Rouge, West Baton Rouge43 min
May 11, 12:42 PM CDTSpecial Weather StatementLIXTangipahoa, Washington63 min
May 11, 12:55 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, Iberville, West Baton Rouge65 min
May 11, 1:03 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge27 min
May 11, 1:12 PM CDTSpecial Weather StatementLIXEast Feliciana33 min
May 11, 1:13 PM CDTFlash Flood WarningLIXWashington6 hr
May 11, 1:48 PM CDTSpecial Weather StatementLIXWashington27 min
May 11, 1:52 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Feliciana113 min
May 11, 1:52 PM CDTTornado WarningLIXSaint Tammany, Washington7 min
May 11, 2:16 PM CDTSpecial Weather StatementLIXSaint Helena29 min
May 11, 2:29 PM CDTSevere Thunderstorm WarningLIXWashington13 min
May 11, 2:33 PM CDTFlash Flood WarningLIXEast Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana3 hr
May 11, 4:07 PM CDTFlash Flood WarningLIXIberville, Pointe Coupee, West Baton Rouge83 min
May 11, 5:16 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more119 min
May 11, 6:13 PM CDTSpecial Weather StatementLIXWashington32 min
May 11, 6:18 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington27 min
May 11, 6:36 PM CDTFlash Flood WarningLIXSaint Tammany, Washington114 min
May 11, 6:46 PM CDTRiver Flood WarningLIXSaint Tammany35 hr
May 11, 6:51 PM CDTSpecial Marine WarningLIX24 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.